MAUDE Adverse Event Report: ARROW INTERNATIONAL INC. EPIDURAL CATHETERS; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL INC. EPIDURAL CATHETERS; ANESTHESIA CONDUCTION CATHETER
Model Number IPN046379
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Event or Problem Description
Epidural catheter was removed from a patient post an uneventful delivery.Provider attempted to remove the epidural catheter from the patient's back 3-4 times and with position changes.After the third or fourth attempt the catheter broke off leaving approximately 10 cm of the catheter insitu.Approximate length of catheter remaining in patient's back was determined using u/s and based on assessment of the markings on the catheter that was removed.After consultation with vascular and orthopedic surgeons it was decided that catheter would remain in place and surgical removal would not be required.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Qn# (b)(4).A device history record review was performed on the epidural catheter with no relevant findings.The ifu for this kit, e-17019-110a; rev.02, was reviewed as a part of this complaint investigation.The ifu warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." a corrective action is not required at this time as the root cause for this complaint investigation could not be determined based upon the information provided and without the actual sample.Complaint verification testing could not be performed as no sample was returned for analysis.A device history record review was performed on the epidural catheter with no evidence to indicate a manufacturing related issue.Therefore, the potential cause of the catheter breaking could not be determined based upon the information provided and without a sample.
 
Additional Manufacturer Narrative
(b)(4).The customer reported the catheter broke during removal.The customer returned one flat filter, one snaplock assembly, and one epidural catheter piece.The components were received connected together.The returned components were visually examined with and without magnification.Visual examination of the returned filter and snaplock assembly revealed both components appear typical with no observed defects or anomalies.Visual examination of the returned catheter piece revealed the proximal end of the catheter was returned and was intact.The returned catheter piece also reveals signs of stretching.The extrusion and coil wire are extremely stretched at the likely most distal end of the catheter as the distal tip is not intact and was not returned.The catheter appears used as biological material can be seen between the inner coils.No other defects or anomalies were observed.A dimensional inspection was performed on the returned catheter piece using a ruler (10171599).According to the customer, approximately 10cm of the catheter was left in the patient.The returned catheter extrusion measures approximately 89.5cm.The extrusion and coil wire are extremely stretched at the distal end of the catheter.Although, the measurement of what was returned falls within the specification of 88.5-91.5 cm per graphic kz-05400-002 rev.09, the returned catheter was not in specification based on the evidence of stretching of the extrusion/coil wire and approximately 10cm of the catheter that was not returned.Specifications per graphic kz-05400-002 rev.9 were reviewed as a part of this complaint investigation.The ifu for this kit, e-17019-110a; rev.02, was reviewed as a part of this complaint investigation.The ifu warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." a corrective action is not required at this time as the condition of the sample received indicates unintentional user error caused or contributed to this event.The reported complaint of epidural catheter breaking during removal was confirmed based upon the sample received.The returned catheter piece showed signs of stretching as the extrusion and coil wire were extremely stretched at the likely most distal end.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coil wire stretching at the distal end, unintentional user error caused or contributed to this event.
 
Event or Problem Description

Brand Name
EPIDURAL CATHETERS
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL INC.
reading PA
MDR Report Key11365813
Report Number3006425876-2021-00164
Device Sequence Number17005093
Product Code BSO
UDI-Device Identifier40801902128360
UDI-Public40801902128360
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/21/2022
Device Model NumberIPN046379
Device Catalogue NumberEC-05500
Device Lot Number71F20G2422
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2021
Initial Date Received by Manufacturer 02/09/2021
Supplement Date Received by Manufacturer03/26/2021
04/13/2021
Initial Report FDA Received Date02/23/2021
Supplement Report FDA Received Date03/29/2021
04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1